Much of the population is familiar with the common sun protection methods, could your daily medications put you at risk for becoming sunburned instead of sun-kissed? In Illinois, the cold, harsh winter season is quickly coming to a close, and the long-awaited sunshine is just around the corner. Let me tell you what, I am RUNNING around that corner! As the weather warms up, outdoor common spaces like parks, hiking trails, swimming pools, ballparks, and even a nice patio are sure to be flooded with familiar faces. As you shed that hat, scarf, gloves, winter coat, sweatshirt, long sleeve shirt, second shirt, jeans, thermals, and the 3 pairs of wool socks you’ve been wearing all winter, should you be thinking about how your skin will react to its newfound freedom?
In short, yes! Some common daily medications may cause your skin to be more sensitive to the ultraviolet (UV) light produced by tanning beds and natural sunlight. Some medications contain ingredients that, when exposed to sunlight, cause a chemical reaction to happen within the skin that can cause a sun burn-like reaction or rash. Unfortunately, like a traditional sunburn, it can also burn and itch. When you get down to the basics, there are two ways for this reaction to occur: you either experience a photoallergic reaction or a phototoxic reaction. The difference between the two is right there in the name but is pretty difficult for even healthcare professionals to tease out.
Image Credit: Photoallergic Reaction
With photoallergic reactions, the drug acts as an allergen only when exposed to and activated by UV light. It is at that time, the body sets off an immune reaction and creates an itchy rash. On the other hand, a phototoxic reaction is not related to your body’s immune function at all. This type of reaction generally occurs if there are high levels of a drug present + exposure to high levels of radiation. Essentially, when this combination occurs, the sun alters the drug to a new compound, which then can create a rash or blisters.
Image Credit: Phototoxic Drug-induced Photosensitivity (top); Phototoxic Drug Reaction (bottom)
The types of medications that can cause a phototoxic reaction treat all different diseases and health conditions. Did you have a recent infection? Do you suffer from seasonal allergies? Do you have high cholesterol, diabetes, or have issues with retaining water? What about over the counter pain killers? Many of these medications are common and can be found in several different forms (tablets, capsules, creams, ointments, etc), check out the list below and then check your medicine cabinet! Of note, this list is not all-inclusive. Those underlined have the most common occurrence.
- Cosmetic and topical medications: Alpha-hydroxy acids, the retinoids acitretin and isotretinoin
- Antiarrhythmics (heart medication): amiodarone, amlodipine, nifedipine, quinidine
- Antibiotics: ciprofloxacin, dapsone, doxycycline, levofloxacin, ofloxacin, sulfadiazine, sulfamethizole, sulfamethoxazole, sulfapyridine, tetracycline, trimethoprim
- Antifungals: flucytosine, griseofulvin, itraconazole, voriconazole
- Antihistamines: cetirizine, diphenhydramine, loratadine, promethazine, cyproheptadine
- Chemotherapeutic agents: capecitabine, dacarbazine, epirubicin, fluorouracil, flutamide, paclitaxel, tegafur, vinblastine
- Cholesterol lowering drugs (“Statins”): simvastatin, atorvastatin, lovastatin, pravastatin
- Diabetes medications: glipizide, glyburide
- Diuretics: acetazolamide, hydrochlorothiazide, chlorthalidone, chlorothiazide, furosemide, triamterene
- Mood stabilizers: citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, phenelzine, sertraline, venlafaxine
- Non-steroidal anti-inflammatory drugs (“NSAIDs”): ibuprofen, naproxen, celecoxib, piroxicam, ketoprofen
- Oral contraceptives and estrogens
- Phenothiazines (tranquilizers, anti-emetics): chlorpromazine, fluphenazine, promethazine, thioridazine, prochloroperazine
As mentioned, just because you take one of these medications, or even several of these at the same time, does not mean that you will definitely have a reaction if you go out in the sun. And thankfully, there are some strategies to help minimize the risk!
- Limit exposure when the sun is performing at 100%: The sun is at its strongest between 10am-4pm. Consider an early morning or evening stroll instead. If you have to be out during the sunniest part of the day, stay hydrated and keep it shady, my friends.
- Cover your skin: Summer temperatures can be scorchers, but in order to keep your skin safe, wear long-sleeved shirts, pants, sunglasses, and broad-brimmed hats to limit sun exposure.
- Apply liberally: Use a broad sunscreen regularly and as directed. An SPF 15 is the minimum number needed to provide measurable protection; however, a sunscreen with an SPF value of 30 or higher is recommended.
If you do experience a reaction from the combination of taking a medication and being exposed to a form of sunlight you can always reach out to your friendly, neighborhood poison center expert at 1-800-222-1222. We would recommend discussing any concerns with your doctor or pharmacist. While such a reaction may be due to a medication you absolutely have to continue due to other medical issues, there is a possibility the medication could be switched to something else. Most reactions will clear up shortly after stopping the medication. Other options include using a corticosteroid (topical or oral) or taking the medication at night when you can limit exposure to sunlight, rather than in the morning. Again, this should be a discussion with your doctor since some medications do have to be taken at a specific time of day. Unfortunately, at the end of the day, it may come down to avoiding sunlight all together if there are no other alternatives.
To sum it up, as we are nearing sunny times, it is best to be aware of the medications you are taking and the potential effects they may cause, like photosensitivity or sensitivity to sunlight. If you come across one of these medications, refer to these tips or ask a healthcare professional how to stay safe this upcoming season. May your skin be kissed!
By special guest blogger Cheyenne Beene, PharmD
Click here to request a free IPC Safety Packet (with sticker, magnet, first aid tips for poisonings and here to register for IPC’s free online Poison Prevention Education Course (available in English and Spanish) – Bonus: Free Continuing Education Credit (CEC)!